California, 2008High Wind in California, January 16, 2008
January 16, 2008 · NWS LOX · 8 events in 8 counties and zones
Strong surface high pressure in the Great Basin produced a moderate Santa Ana wind event across Southern California. Sustained winds between 20 and 40 mph with gusts as high as 80 mph were reported across Ventura and Los Angeles counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface high pressure in the Great Basin produced a moderate Santa Ana wind event across Southern California. Sustained winds between 20 and 40 mph with gusts as high as 80 mph were reported across Ventura and Los Angeles counties. The Santa Ana winds knocked down numerous trees and power lines, producing scattered power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 16, 9:15 AM PST, 5 hours 28 minutes earlier.
Area forecast discussion, Jan 16, 9:15 AM PST, 5 hours 28 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
915 AM PST WED JAN 16 2008
.SHORT TERM...
WINDY DAY STILL ON TAP FOR TODAY...THOUGH THEY ARE A LITTLE DELAYED
IN ARRIVING. LAX-TPH GRAD CONTINUES TO DEEPEN...FINALLY GOING UNDER
-10 MB THE LAST HOUR. WILL KEEP HIGH WIND WARNING UP FOR THE
MOUNTAINS...EVEN THOUGH THE WINDS ARE DELAYED...AND MAY NOT REACH
WARNING CRITERIA UNTIL THE EARLY AFTERNOON. TO ADD TO THE
DIFFICULTIES WITH THE WIND FORECAST FOR TODAY...A VERY SHALLOW
MARINE LAYER AROUND 600 FEET HAS FORMED THIS MORNING...AND WILL
HINDER THE WINDS FROM SURFACING AT THE COAST. EXPECTING THIS LAYER
TO MIX AWAY IN THE AFTERNOON...AROUND THE SAME TIME THE WINDS WILL
BE INCREASING...SO AGAIN WILL KEEP THE ADVISORIES UP FOR THESE AREAS
EVEN THOUGH THEY MAY NOT REACH CRITERIA UNTIL THE AFTERNOON. THIS
MARINE LAYER ALSO CAUSED FROM DENSE FOG TO FORM ALONG THE LA
COAST...WITH LINGERING LOWERED VIS CONTINUING INTO THE LATE MORNING.
ELSEWHERE...SOME DECENT NORTHEAST WINDS HAVE KICKED UP BELOW CANYONS
ALONG THE CENTRAL COAST. THESE WINDS MAY HELP BUMP TEMPS UP A BIT
FROM WHAT IS CURRENTLY FORECAST.
...FROM PREVIOUS DISCUSSION...
WINDS STILL LOOK GOOD BETTER THAN MDLS WERE FORECASTING 24 HOURS AGO
BUT STILL DOWN FROM THE APOCALYPTIC WIND SPEED VALUES FORECAST 48
HOURS AGO. GRADIENTS WILL PEAK AT -8.8 UPPER LEVEL WINDS PEAK AT 70
KT OVER VTA COUNTY BUT MOST IMPORTANT COLD AIR ADVECTION FROM THE
NORTHEAST WILL START LATER THIS MORNING AND PERSIST INTO THURSDAY
MORNING. THIS COLD AIR ADVECTION PROMPTED THE CONVERSION OF ALL
WATCHES TO WARNINGS. THE EVENT IS FORECAST TO REALLY GET GOING THIS
EVENING AND PEAK AROUND 300 AM THURSDAY AND THEN SUBSIDE THURSDAY
AFTERNOON. AT ITS PEAK THERE WILL BE GUSTS TO 80 MPH IN THE
MOUNTAINS AND 70 MPH IN THE OTHER WIND PRONE AREAS.
STRONG FLOW FROM THE SANTA ANA MOUNTAINS WILL BRING NORTHEAST WINDS
TO CATALINA ISLAND AND AVALON. PEOPLE WITH AVALON HARBOR INTERESTS
SHOULD TAKE PRECAUTIONS (SEE LAXMWSLOX FOR MORE MARINE DETAILS)
COLD AIR ADVECTION STOPS AND UPPER LEVEL SUPPORT WEAKENS BY THURSDAY
AFTERNOON. OFFSHORE PRESSURE CONTINUES UNTIL SATURDAY AND THERE WILL
BE MODERATE CANYON BREEZES FRIDAY AND SATURDAY MORNINGS.
TEMPS WILL CRASH THURSDAY WITH ALL THE COLD AIR SPILLING IN. MID 60S
ALONG THE COAST WILL BE AS HIGH AS IT GETS WITH LOWER 60S COMMON IN
THE VALLEYS. TEMPS WILL MODERATE SOME EACH DAY FRI AND SAT BUT STILL
WILL ONLY REACH THE UPPER 60S.
.LONG TERM...
BOTH GFS AND EC BRING A VERY COLD RETROGRADING LOW TO THE AREA
SUNDAY THROUGH MONDAY. THE SPECTRAL MDLS REALLY DO NOT HANDLE THE
ROCKY MOUNTAINS WELL AND THESE SORT OF RETROGRADE FORECASTS ARE
USUALLY WRONG. THE TRICK IS TO FIGURE OUT HOW WRONG. KEPT TEMPS
WARMER THE GUIDANCE AND POPS LOWER THAN GUIDANCE. IT WILL BE
INTERESTING TO SEE HOW THIS FORECAST PLAYS OUT BUT IRREGARDLESS OF
HOW INTERESTING IT IS IT WILL MAKE FOR A LOW CONFIDENCE LONG RANGE
FORECAST.
&&
.AVIATION...
16/1100Z
900 FOOT MARINE LAYER WILL CREATE SOME CLOUDS ALONG THE COAST FROM
KLGB TO KOXR. THESE CLOUDS SHOULD LINGER THROUGH MID MORNING. STRONG
WIND EVENT WILL START AROUND MID MORNING AND WILL CREATE
CONSIDERABLE TURBULENCE IN AND AROUND THE HIER TRRN.
KLAX...NOT GREAT CONFIDENCE IN THIS MORNINGS CLOUD FORECAST. CLOUDS
WILL BE IN AND OUT UNTIL THE OFFSHORE WINDS PUSH THEM AWAY FOR GOOD.
THIS WILL LIKELY OCCUR MID MORNING BUT HAS EQUAL CHANCE OF HAPPENING
EARLY MORNING OR LATE MORNING. HIGH CONFIDENCE IN TAF AFTER NOON.
WIND DIRECTION DOES NOT FAVOR STRONG X WINDS.
KBUR...HIGH CONFIDENCE IN TAF. STRONG NORTH TO NORTHEAST WINDS WILL
CREATE LGT-MOD TURBULENCE THIS AFTERNOON AND EVENING. MDT-SVR
TURBULENCE AFTER MIDNIGHT.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...KITTELL/RORKE
AVIATION...RORKE
Hazardous weather outlook, Jan 16, 6:00 AM PST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED JAN 16 2008
CAZ034>041-044>047-051>054-059-087-088-171400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST WED JAN 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
PATCHY DENSE FOG WILL MAKE FOR HAZARDOUS DRIVING ACROSS THE COASTAL
L.A. BASIN THROUGH MID MORNING.
HIGH WINDS WILL DEVELOP ACROSS L.A. AND VENTURA COUNTIES THIS
MORNING. THE WINDS WILL CREATE HAZARDS FOR MOTORISTS. IN ADDITION
THE STRONG WINDS WILL CREATE CLOUDS OF BLOWING DUST AND ASH.
THE WINDS WILL BE STRONG ENOUGH TO CREATE HAZARDS TO MARINERS CLOSE
TO SHORE WHERE GUSTS TO 30 KT AND A CHOPPY 5 FOOT SEA WILL COMBINE
TO FORM A HAZARDOUS OCEAN ENVIRONMENT.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
ON THURSDAY VERY STRONG WINDS WILL MAKE DRIVING IN AND THROUGH THE
MOUNTAINS DANGEROUS. THE WINDS WILL KICK UP HAZARDOUS CLOUDS OF DUST
AND ASH. DANGEROUS WIND GUSTS CAPABLE OF BLOWING OVER TREES WILL
ALSO OCCUR THROUGH MOST OF THE REST OF L.A. AND VENTURA COUNTY.
THE WINDS WILL BE STRONG ENOUGH TO CREATE HAZARDS TO MARINERS CLOSE
TO SHORE WHERE GUSTS TO 30 KT AND A CHOPPY 5 FOOT SEA WILL COMBINE
TO FORM A HAZARDOUS OCEAN ENVIRONMENT. THE WINDS WILL BE STRONG
ENOUGH TO CREATE HAZARDOUS SEAS IN AVALON HARBOR.
THE WINDS WILL LESSON FRIDAY AND SATURDAY MORNINGS BUT WILL STILL BE
STRONG ENOUGH TO PRODUCE LOCALLY HAZARDOUS GUSTS.
HAZARDOUS WEATHER IS NOT FORECAST SUNDAY THROUGH TUESDAY.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
High Wind, Ventura County Interior Valleys
- When
- January 16, 2:43 PM PST to 4:43 PM PST
- Where
- Ventura County Interior Valleys forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The Wiley Ridge RAWS sensor reported northeast winds gusting as high as 64 mph.
High Wind, Santa Clarita Valley
- When
- January 16, 3:35 PM PST to 6:35 PM PST
- Where
- Santa Clarita Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
The Newhall Pass RAWS sensor reported north to northeast winds gusting to 58 mph.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 16, 6:37 PM PST to 9:37 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
The Camp Nine RAWS sensor reported northerly winds gusting as high as 77 mph.
High Wind, Ventura County Mountains
- When
- January 16, 6:37 PM PST to 9:37 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
Strong and gusty north to northeast winds with gusts to around 75 mph were reported in the mountains of Ventura county.
High Wind, Ventura County Coastal Valleys
- When
- January 16, 8:00 PM PST to 10:00 PM PST
- Where
- Ventura County Coastal Valleys forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
A NWS forecaster living in Westlake Village estimated northeast winds were gusting to 70 mph.
High Wind, Ventura County Coast
- When
- January 16, 8:24 PM PST to 9:16 PM PST
- Where
- Ventura County Coast forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
The ASOS at Camarillo Airport reported northeast winds gusting to 59 mph.
High Wind, Santa Monica Mountains Recreation Area
- When
- January 16, 8:36 PM PST to 11:36 PM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The Malibu Hills RAWS sensor reported northerly winds gusting as high as 65 mph.
High Wind, Los Angeles County Valleys
- When
- January 16, 9:00 PM PST to 11:00 PM PST
- Where
- Los Angeles County Valleys forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
Local media outlet reported northeast winds gusting to 80 mph in the community of Sunland.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, January 16 to 17, 2008$250,000 · 71 kt wind · 2 events
- Heavy Snow and Winter Weather in Georgia, January 16 to 17, 200821 events
- Heavy Snow in North Carolina, January 16 to 17, 200816 events
- Winter Weather in Iowa, January 16 to 17, 200811 events
- Winter Weather in Kansas, January 16, 200810 events
- Heavy Snow in Tennessee, January 16 to 17, 200810 events
- Heavy Snow in Iowa, January 16 to 17, 20089 events
- Winter Weather in North Carolina, January 16 to 17, 20089 events
- Heavy Snow in South Carolina, January 16 to 17, 20087 events
- Winter Weather in Wisconsin, January 16 to 17, 20087 events
- Heavy Snow in North Carolina, January 16 to 17, 20086 events
- Heavy Snow in Virginia, January 16 to 17, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77786, 77781, 77795, 77799, 77784, 77788, 77793, 77791.